Large Deviation Principle and Inviscid Shell Models

Hakima Bessaih (University of Wyoming)
Annie Millet (University Paris 1)


LDP is proved for the inviscid shell model of turbulence. As the viscosity coefficient converges to 0 and the noise intensity is multiplied by its square root, we prove that some shell models of turbulence with a multiplicative stochastic perturbation driven by a $H$-valued Brownian motion satisfy a LDP in $\mathcal{C}([0,T],V)$ for the topology of uniform convergence on $[0,T]$, but where $V$ is endowed with a topology weaker than the natural one. The initial condition has to belong to $V$ and the proof is based on the weak convergence of a family of stochastic control equations. The rate function is described in terms of the solution to the inviscid equation.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 2551-2579

Publication Date: November 26, 2009

DOI: 10.1214/EJP.v14-719


  1. D. Barbato, M. Barsanti, H. Bessaih and F. Flandoli, Some rigorous results on a stochastic Goy model. Journal of Statistical Physics , 125 (2006) 677-716. Math. Review 2009c:76034
  2. V. Barbu, G. Da Prato, Existence and ergodicity for the two-dimensional stochastic magneto-hydrodynamics equations. Appl. Math. Optim. 56(2) (2007), 145-168. Math. Review 2008i:76157
  3. L. Biferale, Shell models of energy cascade in turbulence. Annu. Rev. Fluid Mech., Annual Reviews, Palo Alto, CA 35 (2003), 441-468. Math. Review 2004b:76074
  4. A. Budhiraja, P. Dupuis, A variational representation for positive functionals of infinite dimensional Brownian motion. Prob. and Math. Stat. 20 (2000), 39-61. Math. Review 2001j:60048
  5. A. Budhiraja, P. Dupuis and V. Maroulas, Large deviations for infinite dimensional stochastic dynamical systems. Ann. Prob. 36 (2008), 1390-1420. Math. Review 2009k:60145
  6. M. Capinskyi, D. Gatarek, Stochastic equations in Hilbert space with application to Navier-Stokes equations in any dimension. J. Funct. Anal. 126 (1994) 26-35. Math. Review 95j:60094
  7. S. Cerrai, M. Röckner, Large deviations for stochastic reaction-diffusion systems with multiplicative noise and non-Lipschitz reaction terms. Ann. Probab. 32 (2004), 1100-1139. Math. Review 2005b:60063
  8. M. H. Chang, Large deviations for the Navier-Stokes equations with small stochastic perturbations. Appl. Math. Comput. 76 (1996), 65-93. Math. Review 96m:35246
  9. F. Chenal, A. Millet, Uniform large deviations for parabolic SPDEs and applications. Stochastic Process. Appl. 72 (1997), no. 2, 161--186. Math. Review 98m:60038
  10. I. Chueshov, A. Millet, Stochastic 2D hydrodynamical type systems: Well posedness and large deviationsi. Appl. Math. Optim. (to appear), DOI 10.1007/s00245-009-9091-z, Preprint arXiv:0807.1810.v2, July 2008. Math. Review number not available.
  11. P. Constantin, B. Levant and E. S. Titi, Analytic study of the shell model of turbulence. Physica D 219 (2006), 120-141. Math.Review 2007h:76055
  12. P. Constantin, B. Levant and E. S. Titi, Regularity of inviscid shell models of turbulence. Phys. Rev. E 3 (1) (2007), 016304, 10 pp. Math. Review 2008e:76085
  13. G. Da Prato, J. Zabczyk, Stochastic Equations in Infinite Dimensions , Cambridge University Press, 1992. Math. Review 95g:60073
  14. A. Dembo, O. Zeitouni, Large Deviations Techniques and Applications Springer-Verlag, New York, 2000. Math. Review 99d:60030
  15. A. Du, J. Duan and H. Gao, Small probability events for two-layer geophysical flows under uncertainty. preprint arXiv:0810.2818, October 2008. Math. Review number not available.
  16. J. Duan, A. Millet, Large deviations for the Boussinesq equations under random influences. Stochastic Process. Appl. 119-6 (2009), 2052-2081. Math. Review MR2519356
  17. P. Dupuis, R.S. Ellis, A Weak Convergence Approach to the Theory of Large Deviations , Wiley-Interscience, New York, 1997. Math. Review 99f:60057
  18. N. H. Katz, N. Pavlovi'c, Finite time blow-up for a dyadic model of the Euler equations. Trans. Amer. Math. Soc. 357 (2005), 695-708. Math. Review 2005h:35284
  19. H. Kunita, Stochastic flows and stochastic differential equations , Cambridge University Press, Cambridge-New York, 1990. Math. Review 91m:60107
  20. W. Liu, Large deviations for stochastic evolution equations with small multiplicative noise, Appl. Math. Optim. (to appear), doi:10.1007/s00245-009-9072-2, preprint arXiv:0801.1443-v4, September 2009 Math. Review number not available.
  21. V. S. L'vov, E. Podivilov, A. Pomyalov, I. Procaccia and D. Vandembroucq, Improved shell model of turbulence, Physical Review E , 58 (1998), 1811-1822. Math. Review MR1637121
  22. U. Manna, S.S. Sritharan and P. Sundar, Large deviations for the stochastic shell model of turbulence, preprint arXiv:0802.0585-v1, February 2008. Math. Review number not available.
  23. M. Mariani, Large deviations principles for stochastic scalar conservation laws. Probab. Theory Related Fields , to appear. preprint arXiv:0804.0997v3 Math. Review number not available.
  24. J.L. Menaldi, S.S. Sritharan, Stochastic 2-D Navier-Stokes equation. Appl. Math. Optim. 46 (2002), 31-53. Math. Review 2003k:35190
  25. K. Ohkitani, M. Yamada, Temporal intermittency in the energy cascade process and local Lyapunov analysis in fully developed model of turbulence. Prog. Theor. Phys. 89 (1989), 329-341. Math. Review 90j:76065
  26. R. Sowers, Large deviations for a reaction-diffusion system with non-Gaussian perturbations. Ann. Prob. 20 (1992), 504-537. Math. Review 93e:60125
  27. S. S. Sritharan, P. Sundar, Large deviations for the two-dimensional Navier-Stokes equations with multiplicative noise. Stoch. Proc. and Appl. 116 (2006), 1636-1659. Math. Review 2008d:60079

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.